Research Article

Hypercalcaemia due to dihydrotachysterol treatment in patients with hypothyroidism after thyroidectomy.

Br Med J (Clin Res Ed) 1981; 283 doi: http://dx.doi.org/10.1136/bmj.283.6289.461 (Published 15 August 1981) Cite this as: Br Med J (Clin Res Ed) 1981;283:461
  1. B A Lamberg,
  2. M J Tikkanen

    Abstract

    Hypercalcaemia is a recognised complication of hypothyroidism. We describe three patients who developed hypercalcaemia after thyroidectomy when thyroid supplements were discontinued. They were treated with thyroxine, dihydrotachysterol, and calcium after operation, and in all three cases serum calcium concentrations remained constant during combined treatment. Thyroxine treatment was discontinued several weeks before a radioiodine scan was performed; dihydrotachysterol and calcium were continued throughout. Serum calcium concentrations rose to hypercalcaemic levels in all cases. Elimination of dihydrotachysterol from plasma may be delayed in hypothyroidism, resulting in hypervitaminosis D. It is advisable to reduce the dose of dihydrotachysterol and to check serum calcium concentrations regularly in patients whose thyroid treatment is interrupted.